Finding it hard going

Hi ladies. Wanted to say hi to everyone and wondered if anyone is in a similar place to me at the moment. Am finding the reality of living with advanced cancer hard going these days. First line chemo done, surgery done, first CT post treatment was good. But side effects from chemo, surgery and menopause are tough. Side effects from Avastin are difficult and headaches and joint pain are draining me. Everyone i meet is comments on how wonderful it is that my initial treatment went so well but i just want to scream that its Stage IV and it will be coming back. Work is heavy on my mind. I have been out for over a year and am feeling guilty about being out on sick leave. But the hardest bit of all us looking into my kids eyes every night and thinking is there anything I should or could be doing to give me a bit more time with them. Am hoping someone else has similar difficulties and might share their thoughts.

8 Replies

oldestnewest
  • It is heartbreaking reading your blog. I have been through Ovarian Cancer myself was at stage 1 but had to go through the surgery chemo etc.... very very rough. I was 40 when this happened to me but after my operation my consultant put a implant in me so that it stops me going throught the menopause which I have to get done every 6 months. I wonder would that be an option for you as going through the menopause is enough without anything else. I went for my 6 monthly check up 2 weeks ago and told me consultant I was feeling very well which he told me I would not be if was going through the menopause. I have not heard of many people who got this implant. My own cousin is same age as me as has stage 4 too she is having tough time too she is in america and it seems they dont do that implant there. When I was going through treatment I went to arc and found reflexology very useful maybe a support group would be helpful. Please dont worry about work it really is the least of your worries and think positive you dont know its coming back you have to stop thinking that and stay strong.

  • I really feel for you....your children are so very young and I am not surprised you are finding it hard. I find it hard and my two children have grown up... I finished my third cycle of carbo/taxol in March and still suffer with joint pain etc and have Avastin every 3 weeks. I have reflexology, aromatherapy massage and acupuncture at the lovely day hospice (I know we all hate that word but it's so friendly, relaxing with young and old). I just have treatments and don't stay for the day. I would advise you to see if you can attend a mindfulness class...helps us to live in the moment and how to get through the difficult times which we all have. If you ask your specialist nurse at oncology he/she should point you in the right direction for help. The best thing you can do is to be as stress free as possible and relax with your children. I agree with cath40... forget work...get rid of the guilt...your family and friends are much more important. Good luck and best wishes to you. Hope to hear you feeling a little stronger soon. Love linda xx

  • Hi Missfitz, sorry to hear you are in a bad place at the moment. I was lucky my family were older and I was older when diagnosed. I agree with LindaB and Cath 40. Going to a professional support Centre such as Arc House does help. It is totally confidential and light massage and reflexology is definitely beneficial. To be kind to your family you have to also be kind to yourself. I am just now going out again on sick leave from work as starting Avastin and Gemzar tomorrow. Its not easy, as this time round I found my colleagues did not know how to deal with the event. Then I realised that every time before, I had taken off as soon as I heard recurrence. This time I choose for some reason to stay working until treatment began. In retrospect, this was a mad idea, I had the dentist today and tomo chemo and wednesday the gp to sort out medical and social welfare cert. Then comes the hairday!!! Am told it wont fall out might thin. I have asked the onocology nurse about the side effects of Avastin and she said high bp and headaches but they monitor that. Some people I have heard have difficulty with Avastin others seem to fly through it. But as my wise gp said, if there is no sides effects from a medicine, its not hitting the spot, so take comfort in that. Dont know when this course is over will I remain on Avastin, am afraid to ask. I would have less than two years to go with retiring so very unsure at the moment what to do. For now I take each day as it comes, a lot of days are good days, I have found Arc a tremendous support and they have helped me stay sane. People in general dont know what to say to us, so I wouldnt take too much notice most times. On a bad day, some ones words can get to you, I know that. You are doing as good as you can. Try and get out with your children, I gather they are young. Try and eat healthy goods but indulge your self too because you are worth it. All the best and keep in touch

  • Dear Missfitz. I can sympathise with you on feeling down. I am being treated for recurrent OC, tumours in my abdomen so no surgery, only Chemo and on Avastin now for past 10 months. .Went through a down patch, and felt I had lost faith in my Oncologist and Medicine. Last week wanted to give up, as I know the cancer is going to come back so why suffer the side effects now. I think I was becoming the patient from hell. However, gave myself a kick in the ..... and a good mental talk and realised it was stress related and I was depressed. Once I have faced that black dog I feel so much better and realise I am getting the best treatment possible. So talk to someone - who will understand, like ARC House or your Liaison Nurse, or a friend who is a good listener. While family support is great sometimes an outsider is best. Dont worry about work, as I thought my job would collapse when I had to retire, a\nd realised life & living in the 'now' is more important. Take each day as it comes and enjoy life. Keep going as it does improve.

  • Missfitz (brilliant handle) you aren't alone in the frustrations, regardless of stage. I reckon we all suffer to some degree with family/friends who persist in wanting to believe the damn thing is cured/curable at every hiatus. Sadly we know its way more complex and sneaky than that. I've not had recurrence after stage 3c catch, but wake every morning wondering if today is the day... Reading your blog and the things that clearly matter I would probably concur: bugger work. You need to relish every second with your children, and probably be a bit kinder to yourself. All the impacts of chemo etc. are truly shit, and its OK to feel like that and compensate. I wish I had something more constructive to suggest but I am not quite in the same place you are... At this point, anyway. Nonetheless I offer my very best good wishes, big hug, and hope you can find some peace.

    Love

    Sue xxx

  • Thank you to each and every one of you who replied. I really appreciate that ye took the time to share your thoughts. I think I do need to go back to ARC house for a bit of counselling. I only went for a couple of sessions after diagnosis and haven't been back since. I think the suggestion of a mindfulness course is great - had meant to look into that. Love the suggestion to "bugger work". I think I'll try that for now! Have a scan tomorrow and that's where this stress is comming from. So to Cath40, Linda B, Suzuki, daisies and PRchick - thank you all. Your kind words lifted me greatly today - just when i really needed it. Am very glad i joined this site. I hope ye have a great week. X

  • Hi Missfitz, hope you are doing better now but you are probably waiting to hear result of the scan. I started Avastin and Gemzar last Tues, was queasy up to Thurs evening then had bad pain around my eyes but overall today and yesterday were okay days for me apart from the problem of constipation, I was ok first two days but now every thing has come to a big full stop. Trying not to stress about it because I have to go sometime. Back for Gemzar on Monday then off for two weeks. Work was also a big thing for me, I worked up to last Friday. Got my certs etc on Weds from gp and nearly had a breakdown in his surgery. I promised him I would go to Arc for counselling if I needed it although am attending for reflexology at the moment. I have always thought of work as important too but then the stressful days at work, I do wonder what I am doing there. I have about 20 months left to retirement and will decide at some stage if I will leave earlier. I am leaving that decision for the moment. Hope Daisies and Poohbah and everyone else on this blog are doing ok. Dont forget to post

  • Hi Suzuki, sorry to hear you have being feeling so unwell, have you tried movicol for constipation Im on it now and find it better than other things Ive been on I also take flax seed as you suggested in an earlier blog so a big thank you for that.I gather from reading the blogs that work is very important to you try and put it to the back of your mind and store it away for another day. I am at the moment trying to decide if I will go back or not as part of my job is lifting boxes etc I dont seem to have much strength in my arms and hands any more even filling the kettle is a task enough about me take care and spoil yourself on your good days

You may also like...